Skip to main content Accessibility help
×
Home

Cycles Are Strongly Ramsey-Unsaturated

  • J. SKOKAN (a1) and M. STEIN (a2)

Abstract

We call a graph H Ramsey-unsaturated if there is an edge in the complement of H such that the Ramsey number r(H) of H does not change upon adding it to H. This notion was introduced by Balister, Lehel and Schelp in [J. Graph Theory51 (2006), pp. 22–32], where it is shown that cycles (except for C4) are Ramsey-unsaturated, and conjectured that, moreover, one may add any chord without changing the Ramsey number of the cycle Cn, unless n is even and adding the chord creates an odd cycle.

We prove this conjecture for large cycles by showing a stronger statement. If a graph H is obtained by adding a linear number of chords to a cycle Cn, then r(H)=r(Cn), as long as the maximum degree of H is bounded, H is either bipartite (for even n) or almost bipartite (for odd n), and n is large.

This motivates us to call cycles strongly Ramsey-unsaturated. Our proof uses the regularity method.

Copyright

Corresponding author

Corresponding author.

References

Hide All
[1]Allen, P., Brightwell, G. and Skokan, J. (2013) Ramsey-goodness; and otherwise. Combinatorica 33 125160.
[2]Balister, P., Lehel, J. and Schelp, R. H. (2006) Ramsey unsaturated and saturated graphs. J. Graph Theory 51 2232.
[3]Benevides, F. (2012) A multipartite Ramsey number for odd cycles. J. Graph Theory 71 293316.
[4]Bondy, J. A. and Erdős, P. (1973) Ramsey numbers for cycles in graphs. J. Combin. Theory Ser. B 14 4654.
[5]Burr, S. A. and Erdős, P. (1975) On the magnitude of generalized Ramsey numbers for graphs. In Infinite and Finite Sets 1, Vol. 10 of Colloquia Mathematica Societatis János Bolyai, North-Holland, pp. 215240.
[6]Chung, F. R. K. and Graham, R. L. (1975) On multicolor Ramsey numbers for complete bipartite graphs. J. Combin. Theory Ser. B 18 164169.
[7]Chvatál, V., Rödl, V., Szemerédi, E. and Trotter, W. T. (1983) The Ramsey number of a graph with bounded maximum degree. J. Combin. Theory Ser. B 34 239243.
[8]Conlon, D., Fox, J. and Sudakov, B. (2012) On two problems in graph Ramsey theory. Combinatorica 32 513535.
[9]Erdős, P. and Gallai, T. (1959) On maximal paths and circuits of graphs. Acta Math. Acad. Sci. Hungar. 10 337356.
[10]Faudree, R. J. and Schelp, R. H. (1974) All Ramsey numbers for cycles in graphs. Discrete Math. 8 313329.
[11]Fox, J. and Sudakov, B. (2011) Dependent random choice. Random Struct. Alg. 38 6899.
[12]Graham, R., Rödl, V., Ruciński, A. (2000) On graphs with linear Ramsey numbers. J. Graph Theory 35 176192.
[13]Graham, R., Rödl, V., Ruciński, A. (2001) On bipartite graphs with linear Ramsey numbers. Combinatorica 21 199209.
[14]Kohayakawa, Y., Simonovits, M. and Skokan, J. (2006) Stability of Ramsey numbers for cycles. Manuscript.
[15]Komlós, J. and Simonovits, M. (1996) Szemerédi's regularity lemma and its applications in graph theory. In Combinatorics: Paul Erdős is Eighty, Vol. 2 (Keszthely, 1993), Bolyai Society Mathematical Studies, Springer, pp. 295352.
[16]Rosta, V. (1973) On a Ramsey type problem of J. A. Bondy and P. Erdős I–II. J. Combin. Theory Ser. B 15 94120.
[17]Szemerédi, E. (1978) Regular partitions of graphs. In Problèmes Combinatoires et Théorie des Graphes (Orsay 1976), Vol. 260 of Colloques Internationaux du CNRS, CNRS, pp. 399401.

Keywords

Cycles Are Strongly Ramsey-Unsaturated

  • J. SKOKAN (a1) and M. STEIN (a2)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed